Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 23, NWS Las Vegas, NV

July 28, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2005, 4:18 PM MST for Mohave County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 4:18 PM MST (23:18 UTC)
Expired
Jul 28, 2005, 5:15 PM MST
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 97 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WGUS45 KVEF 282321
FFWVEF
AZC015-290115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 PM MST THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE CITIES OF...NEW KINGMAN-BUTLER...KINGMAN

* UNTIL 615 PM MST

* AT 410 PM MST...AREAS OF MODERATE RAIN CONTINUE IN PARTS OF        
  CENTRAL MOHAVE COUNTY...INCLUDING KINGMAN. THIS RAIN AND           
  SIGNIFICANT RUNOFF WILL TO PRODUCE FLASH FLOODING ACROSS PARTS OF  
  KINGMAN AND VICINITY. THE SHERIFFS OFFICE REPORTS THAT WATER FROM  
  WILLOW WASH IS RUNNING TWO FEET DEEP OVER THE ROADWAY IN           
  KINGMAN.     

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LAS VEGAS.

LAT...LON 3507 11400 3522 11388 3534 11411 3518 11422

$$
SC
1 follow-up statement
000
WGUS75 KVEF 290102
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
602 PM PDT THU JUL 28 2005

AZC015-290108-
MOHAVE AZ-
602 PM PDT THU JUL 28 2005

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY IS CANCELLED...

RAIN ENDED BETWEEN 4 AND 5 PM AROUND KINGMAN AND THE EARLIER 
FLOODING OF ROADS AND WASHES HAS ENDED. MOTORISTS WILL NEED TO BE 
AWARE OF THE POSSIBILITY OF WATER STILL FLOWING IN WASHES AND 
POOLING IN LOW LYING AREAS EARLY THIS EVENING AS THE RUNOFF RECEDES.

LAT...LON 3507 11400 3522 11388 3534 11411 3518 11422

$$

JGA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:35 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 28, 2:35 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM PDT THU JUL 28 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN OVER THE FOUR
CORNERS REGION THROUGH THE WEEKEND. FLOW FROM THE SOUTH AND
SOUTHEAST AROUND THE HIGH PRESSURE WILL ENSURE THAT MOISTURE WILL
REMAIN PLENTIFUL OVER THE AREA...WITH AFTERNOON THUNDERSTORMS AND
SEASONABLE TEMPERATURES EXPECTED THROUGH THE WEEKEND.
&&

.SHORT TERM...WATER VAPOR IMAGERY SHOWS WEAK CIRCULATION CURRENTLY
WORKING TOWARD THE NORTHEAST OVER THE SOUTHERN SIERRA...LIKELY
AIDING IN THE DEVELOPMENT OF SIGNIFICANT CONVECTION OVER THE AREA
THIS AFTERNOON. THE MOISTURE CURRENTLY IN PLACE...DEW POINTS IN THE
50S GENERALLY SOUTH OF VEGAS...AND 40S TO THE NORTH...WILL
PERSIST...IF NOT INCREASE SLIGHTLY...AS THE HIGH PRESSURE MOVES
FURTHER TO THE EAST TOMORROW CONTINUING A FEED OF MOISTURE INTO THE
AREA FROM THE SOUTH. AS SUCH...EXPECT A RETURN OF CONVECTION SIMILAR
TO TODAY OVER MUCH OF THE FORECAST AREA FRIDAY AND SATURDAY. ONLY A
SLIGHT CHANGE IN THE STEERING LEVEL WINDS WILL BRING THE STORMS OFF
THE HIGH COUNTRY IN MORE OF A NORTH OR NORTHEASTERLY DIRECTION
FRIDAY AND SATURDAY.

.LONG TERM...NO CHANGE IS EXPECTED IN THE GENERAL WEATHER PATTERN
THROUGH THE LONG TERM WITH THE RIDGE TO REMAIN CENTERED AROUND THE
FOUR CORNERS AREA WITH FAIRLY WEAK...GENERALLY SOUTH TO SOUTHWEST
FLOW ALOFT ACROSS THE CWA. AS SUCH...FLOW WILL BE CONDUCIVE TO
MAINTAINING MOISTURE IN THE CWA WHILE WEAK FLOW ALOFT TO ALLOW FOR
SLOW MOVEMENT OF ANY MOISTURE OVER THE AREA. THUS OVERALL PATTERN OF
SCATTERED AFTERNOON/EVENING THUNDERSTORMS LOOKS TO BE THE BEST BET
THROUGH THE PERIOD. WILL HAVE TO WATCH FOR LOCALLY HEAVY RAIN WITH
THESE SLOW MOVING STORMS. WITH MOISTURE OVER THE AREA...DAYTIME
TEMPS LIKELY TO BE A LITTLE BELOW NORMAL THROUGH THE PERIOD.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE EARLY
EVENING WITH ISOLATED TO SCATTERED ACTIVITY TO PERSIST THROUGH
04Z ACROSS ALL ROUTE CORRIDORS. OUTFLOW BOUNDARIES MAY CONTINUE TO
CAUSE PROBLEMS AT KLAS AND WILL NEED TO MONITOR DURING THE
AFTERNOON/EVENING HOURS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

BAK/CZYZYK
Hazardous weather outlook, Jul 28, 6:18 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 AM PDT THU JUL 28 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-291400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
618 AM PDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...THURSDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER AREA THIS AFTERNOON AND
EVENING. ALTHOUGH HAZARDOUS WEATHER IS NOT ANTICIPATED...BRIEF HEAVY
RAIN AND GUSTY WINDS MAY OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MOISTURE OVER THE AREA WILL CONTINUE TO ALLOW ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THROUGH
THE PERIOD WITH SOME THUNDERSTORM ACTIVITY CONTINUING THROUGH THE
NIGHT.  OVERALL HAZARDOUS WEATHER IS NOT ANTICIPATED WITH THESE
STORMS...BUT BRIEF HEAVY RAIN AND STRONG GUSTY WINDS MAY CREATE
ISOLATED HAZARDOUS CONDITIONS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:16 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Jul 28, 2:35 PM MSTFlash Flood WarningVEFMohave55 min
Jul 28, 3:56 PM MSTSevere Thunderstorm WarningVEFMohave35 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.